California, 2020Flash Flooding and Damaging Wind in California, August 15 to 18, 2020
August 15 to 18, 2020 · NWS LOX · 3 events in 1 county or zone
A md-month surge of monsoonal moisture resulted in the development of thunderstorms across sections of Southwestern California. Reports of flash flooding as well as thunderstorm wind damage were reported across the mountains and deserts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A md-month surge of monsoonal moisture resulted in the development of thunderstorms across sections of Southwestern California. Reports of flash flooding as well as thunderstorm wind damage were reported across the mountains and deserts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Aug 15, 1:21 PM PST, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 15, 1:21 PM PST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
221 PM PDT Sat Aug 15 2020
.SYNOPSIS...15/217 PM.
Very hot conditions will continue for into the middle of next
week, as well as very warm nights, especially for valley and
interior areas, though Sunday will see several degrees of cooling
for coast and valley areas due to a coastal eddy circulation.
There is a slight chance of thunderstorms through at least
Tuesday.
&&
.SHORT TERM (TDY-TUE)...15/209 PM.
Another very hot day today. Several records either tied or broken,
including 110 degrees at Woodland Hills. More to come. Other big
story besides the Lake Fire is the thunderstorm development, first
along the Central Coast where several small fires were started as
a result. Then later over the LA mountains and Antelope Valley. So
a very active weather day locally.
Models showing a fair amount of elevated instability tonight,
though more so western areas than LA/Ventura counties. Decided to
go with slight chance pops all areas tonight into Sunday morning
as models haven't don't well depicted precise locations of
convection. And it's very possible we'll just get some ACCAS but
thunderstorm chances are certainly not zero. As with most of the
storms today because of the high bases and winds aloft storms
won't likely produce much precip at the surface but lightning and
gusty winds will be the bigger threats. By Sunday afternoon the
thunderstorm threat will shift inland again and include the
mountains, Antelope Valley, and interior SLO County.
One big difference tomorrow vs today will be the development of a
strong eddy circulation over the coastal waters south of Point
Conception. Gradients already trending that direction and we'll
likely see southeast winds increasing over the coastal waters
sometime tonight. This may also generate some shallow marine layer
clouds but the instability aloft might significantly disrupt that
process so confidence in potential dense for some coastal airports
like LAX is low. Another big impact the eddy will have will be to
bring temps down several degrees for coastal and valley areas. We
could see temps drop close to 10 degrees tomorrow. This might at
least for one day reduce the heat risks for those areas but will
keep current slate of heat advisories and warnings going as
overnight lows will be warm again and most areas will jump right
back up again Monday and even more so Tuesday.
Thunderstorm threat will continue at least for interior areas
Monday and Tuesday. There's a non-zero convective threat for areas
closer to the coast but those are always very difficult to
predict this far out so will confine higher pops to inland areas
for now.
.LONG TERM (WED-SAT)...15/212 PM.
Both the GFS and EC models remain in good agreement with large
scale features through the long term period. There will be only
minor fluctuations of movement with the 598-600 DM high over
NV/AZ/UT through Wednesday. The placement of the high will
continue to be conducive to draw in monsoonal mid level moisture
bringing a continued chance of afternoon and evening showers or
thunderstorms across the Antelope Valley and adjacent mountains.
By Wednesday, the Upper High becomes slightly elongated west to
east, which if there is moisture to tap into, an easterly wave
could bring the potential for a few showers into the coastal
valleys and even coastal areas. However, it is too far out to put
in the forecast. By Thursday, the upper high continues to expand over
southern California into the Ern Pacific which would shunt the
chance of monsoonal moisture over the region and keep chances of
showers east of the forecast area over SE Calif and AZ.
High temperatures will continue to remain well above normal with
very warm nights across the foothills, elevated valley locations
and the high desert. Excessive Heat Warnings or heat advisories
are likely to continue into Wed before more cooling occurs inland
to more typical for this time of year on Thursday.
&&
.AVIATION...15/1841Z.
At 17Z, at KLAX there was no marine layer. A strong inversion
extended up to 2000 feet and 34 degrees Celsius.
Moderate confidence in VCTS at KSMX KSBP KPRB ending around 20Z
today. VCTS possible at KWJF KPMD 21-03Z. Moderate confidence of
TS in the region tonight through Sunday morning. Low confidence
on exactly when and where they will occur, with a possibility
practically anywhere, but with the best chances over KSBA KSMX
KSBP KPRB. Gusty erratic winds are likely near any thunderstorm.
There is also a 20-30 percent chance of IFR CIGS at KLGB KLAX KSMO
10-16Z Sunday.
KLAX...High confidence in TAF through 06Z, with VFR conditions.
Low confidence after. Moderate confidence in SE winds 09-18Z, with
a 30 percent chance of exceeding 8 KT (primarily between 12Z and
17Z). 20 percent chance of IFR CIGS 10-16Z Sunday, as well as a 20
percent chance of TS. If TS forms, rain unlikely but gusty and
erratic winds possible.
KBUR...High confidence in TAF through 08Z, with VFR conditions and
stronger and longer-lasting SE winds. 20 percent chance of TS
10-18Z, and if TS forms rain unlikely but gusty and erratic winds
possible.
&&
.MARINE...15/213 PM.
Thunderstorms chances will increase again tonight, and will be
possible nearly anywhere through Sunday morning. Any thunderstorm
that does form will bring a potential for strong gusty winds.
Moderate confidence of low-end Small Craft Advisory (SCA) winds
for the outer waters from the Central Coast to San Nicolas Island
tonight. These winds could persist well off the Central Coast in
Sunday morning, then expand again over the same areas Sunday night
and could persist through most of the week. There is a chance of
Gale Force Winds off the Central Coast starting Tuesday night. All
of these winds will create a persistent source of short period
seas over most of the coastal waters.
Southeast winds will increase tonight through Sunday south of
Point Conception, including the Santa Barbara Channel and the San
Pedro Channel. Fairly widespread peak winds around 15 kt are
likely with a chance of localize Small Craft Advisory winds
between 20 and 25 kt, especially around Anacapa and Catalina
Islands.
There is also a chance for dense fog south of Point Conception
early next week, as early as Sunday.
A tropical storm is expected to form south of Baja over the next
few days. Some projections show this forming into a strong storm
with large seas. This brings a chance of a significant south to
southeast swell toward the middle to end of next week.
&&
.FIRE WEATHER...15/1034 AM.
Strong high pressure across the western states will
maintain very hot conditions across the area, especially inland, through
at least the middle of next week. Daytime high temperatures will
generally range between 100 and 110 degrees for valleys, lower
mountains, and deserts through at least Wednesday with a few record
highs possible. Nighttime lows will also be near record territory in
the 70s to lower 80s for many inland and foothill communities. The hot and
unstable conditions will continue to create a very favorable pattern
for large vertical plume growth each afternoon for existing or new
wildfires, bringing elevated to brief critical fire weather conditions.
Mixing heights of 15,000 to 20,000 feet are expected this
afternoon across the interior. The significant vertical plume
activity will bring the threat of extreme fire behavior at times,
capable of strong downdrafts with rapid and large fire growth.
Minimum humidities each day will generally be in the teens and 20s
across inland areas, along with poor humidity recoveries in the
mountains and foothills.
A weak upper level disturbance is bringing isolated showers and
thunderstorms this morning to portions of Santa Barbara and San Luis
Obispo counties, with the main threats being isolated dry lightning
strikes and gusty erratic winds. As of 1030 am, 5 small brush
fires have been reported across Santa Barbara county due to
lightning. Mid level monsoonal moisture will continue to bring a
threat of thunderstorms through Tuesday, mainly during the
afternoon and evening hours across, and mainly focused across
interior areas. The main threats with these thunderstorms will
continue to be isolated dry lightning strikes and gusty erratic
winds.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning in effect until 9 PM PDT this evening
for zone 36. (See LAXNPWLOX).
Heat Advisory in effect from 9 PM this evening to 9 PM PDT
Sunday for zone 36. (See LAXNPWLOX).
Excessive Heat Warning in effect until 9 PM PDT Wednesday for
zones 37-38-44>46-51>54-88-547. (See LAXNPWLOX).
Heat Advisory in effect until 9 PM PDT Sunday for zone 41. (See LAXNPWLOX).
Excessive Heat Warning in effect until 9 PM PDT Thursday for
zone 59. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 6 AM PDT Monday for zone
670. (See LAXMWWLOX).
Small Craft Advisory in effect until 3 AM PDT Sunday for
zones 673-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (TUE-SAT).
Triple digit high temperatures and very warm nights will bring
the potential for excessive heat over many areas Wednesday and
possibly into Thursday.
&&
PUBLIC...MW/Kaplan
AVIATION...Kittell
MARINE...Kittell
FIRE...Gomberg
SYNOPSIS...MW
weather.gov/losangelesIn the hours before
Special weather statement, Aug 15, 11:32 AM PST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service OXNARD CA
1232 PM PDT Sat Aug 15 2020
CAZ054-059-152030-
Antelope Valley CA-
Los Angeles County Mountains excluding the Santa Monica Range CA-
1232 PM PDT Sat Aug 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOS ANGELES COUNTY
UNTIL 130 PM PDT...
At 1230 PM PDT, Doppler radar was tracking a strong thunderstorm near
Pinon Hills, or 7 miles north of Wrightwood, moving north at 10 mph.
Pea sized hail and gusty winds in excess of 30 mph will be possible
with this storm.
This strong thunderstorm will be near...
Lake Los Angeles around 130 PM PDT.
Other locations impacted by this storm include Big Pines Highway
and Highway 138 between Llano and the San Bernardino County line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3439 11773 3458 11787 3460 11767 3456 11767
3456 11766 3440 11766
TIME...MOT...LOC 1930Z 166DEG 7KT 3447 11770
RKFlash Flood, Los Angeles
- When
- August 15, 2:50 PM PST to 4:30 PM PST
- Where
- Los Angeles County, 6.97 mi E of Llano Crystal Arpt to 6.94 mi E of Llano Crystal Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.499, -117.700
Strong monsoonal thunderstorms generated heavy rain and flash flooding across the Antelope Valley. California Highway Patrol reported flash flooding near the intersection of State Route 18 and 240th Street East. Several vehicles were stuck in water and mud.
Thunderstorm Wind, Los Angeles
- When
- August 18, 1:20 PM PST to 1:25 PM PST
- Where
- Los Angeles County, 1.49 mi SSW of Harold
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -118.110
Strong thunderstorm wind gusts were reported south of Palmdale in the Antelope Valley. An automated sensor owned by Southern California Edison (Soledad Siphon Station) reported a wind gust of 61 MPH, associated with nearby thunderstorm activity.
Flash Flood, Los Angeles
- When
- August 18, 5:15 PM PST to 7:00 PM PST
- Where
- Los Angeles County, 30.36 mi WSW of Gorman to 30.23 mi WSW of Gorman
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.689, -119.367
Strong monsoonal thunderstorms generated heavy rain and flash flooding in the mountains of Ventura county. California Highway Patrol reported flooding near the intersection of Highway 33 and Lockwood Valley Road. Two low water crossings were impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 15 to 25, 20201 death · 1 event
- Heat in Texas, August 15, 20201 death · 1 event
- Flash Flooding and Hail in New York, August 15, 2020$153,000 · 51 kt wind · 10 events
- Hail and Damaging Winds in Oklahoma, August 15, 2020$62,000 · 2.75 in hail · 8 events
- Heavy Rain in Virginia, August 15, 202041 events
- Flash Flood in North Carolina, August 15, 2020$50,000 · 1 event
- Flash Flood in South Carolina, August 15, 2020$50,000 · 1 event
- Tornadoes in California, August 15, 2020EF1 · 3 events
- Heat in Texas, August 15 to 16, 202021 events
- Hail in Kansas, August 15, 2020$15,000 · 2.5 in hail · 9 events
- Flash Flooding in Virginia, August 15 to 16, 202017 events
- Flash Flood and Hail in Colorado, August 15, 20202 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915118, 915120, 915121.